South Dakota, 2017

Hail and Damaging Winds in South Dakota, July 11, 2017

July 11, 2017 · NWS UNR · 5 events in 3 counties and zones

A severe thunderstorm developed southeast of Rapid City and tracked southeastward across northeastern Custer County, southeastern Pennington County, and northern Oglala Lakota County. Wind gusts to 70 mph and small hail accompanied the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed southeast of Rapid City and tracked southeastward across northeastern Custer County, southeastern Pennington County, and northern Oglala Lakota County. Wind gusts to 70 mph and small hail accompanied the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 12:46 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 11, 12:46 PM MST, 2 hours 3 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
146 PM MDT Tue Jul 11 2017

.DISCUSSION...(This Evening Through Tuesday)
Issued at 133 PM MDT Tue Jul 11 2017

Upper level analysis has mainly zonal flow across the northern
Rockies and northern Plains. Skies are clear with the exception of
some cumulus development and towering cumulus over the Black
Hills. At the surface, low pressure was located across southwest
Manitoba, with a cold front running south through central ND and
western SD. Temperatures at 2PM across the forecast area are in
the mid 80s to upper 90s, and winds are breezy northwest behind
the front, and breezy west to southwest ahead.

Tonight into Wednesday...There will be a better chance for
showers and a few storms tonight and early Wednesday as the next
disturbance passes over the area. With instability relatively low
across much of the the area overnight, shower activity should be
on the light side.

Wednesday will be a little cooler behind the front, with highs in
the mid 80s to lower 90s. After morning shower activity tapers
off, there will be a chance for afternoon and evening
thunderstorms across much of the area. A few storms could be on
the strong side, with gusty winds and hail, especially across the
Black Hills and adjacent plains.

The rest of the week and the weekend look to be on the drier side,
with mostly isolated thunderstorm activity expected at times,
especially over the Black Hills. The heat will return as the ridge
and high pressure rebuild over the intermountain west and the
Rockies. Highs will be back in the 90s to around 100 from Thursday
through the weekend, with triple digit highs a good possibility
across much of the plains early next week.

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 133 PM MDT Tue Jul 11 2017

VFR conditions will prevail through much of the period. Another
impulse will bring SCT-ISOLD TS to the area this evening and
overnight. Gusty winds can be expected in/near any TS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 7 PM CDT this evening for SDZ049.

WY...None.
&&

DISCUSSION...15
AVIATION...13
Hazardous weather outlook, Jul 11, 4:33 AM MST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
533 AM MDT Tue Jul 11 2017

SDZ001-002-012>014-024>032-041>044-046-047-072>074-WYZ054>058-071-
121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
533 AM MDT Tue Jul 11 2017 /633 AM CDT Tue Jul 11 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Hot temperatures will continue with highs in the 90s to around
100.

The grassland fire danger index will reach the high to very high
categories this afternoon on the South Dakota Plains.

Isolated thunderstorms will be possible mainly this evening and
overnight. Strong winds will be the main threat from
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and mainly dry weather will continue. Isolated thunderstorms
are possible at times. Isolated strong to severe storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-121300-
Tripp-
633 AM CDT Tue Jul 11 2017

This Hazardous weather outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

A heat advisory is in effect today as heat indices of 100 to 103
are expected this afternoon.

The grassland fire danger index will reach the high category this
afternoon.

Isolated thunderstorms will be possible mainly tonight. Strong
winds will be the main threat from thunderstorms

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Hot and mainly dry weather will continue. Isolated thunderstorms
are possible at times. Isolated strong to severe storms will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 11, 2:24 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
324 PM MDT TUE JUL 11 2017

SDZ030-031-042-112215-
Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD-
324 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...NORTH
CENTRAL OGLALA LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES UNTIL 415
PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
Thompson Butte, or 19 miles southeast of Rapid City, moving east at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scenic, Folsom, northwestern Badlands National Park, Sheep Mountain
Table, Thompson Butte and Railroad Buttes.

LAT...LON 4361 10257 4384 10309 4396 10304 4385 10240
TIME...MOT...LOC 2124Z 290DEG 18KT 4387 10299

Calderon
Local storm report, Jul 11, 2:26 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
326 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             3 NNE BLACKHAWK         44.19N 103.29W
07/11/2017  E1.25 INCH       MEADE              SD   TRAINED SPOTTER

            JUST UNDER GOLF BALL SIZED HAIL

&&

EAGAN
Local storm report, Jul 11, 2:29 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
329 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 NNE BOX ELDER         44.14N 103.06W
07/11/2017  E0.75 INCH       PENNINGTON         SD   PUBLIC

&&

EAGAN
Local storm report, Jul 11, 2:38 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             7 NNE ELLSWORTH AFB     44.23N 103.04W
07/11/2017  E1.00 INCH       MEADE              SD   NWS EMPLOYEE

&&

CALDERON
Local storm report, Jul 11, 2:39 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             BLACKHAWK               44.15N 103.31W
07/11/2017  E0.75 INCH       MEADE              SD   PUBLIC

&&

CALDERON
Special weather statement, Jul 11, 2:42 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Rapid City SD
342 PM MDT TUE JUL 11 2017

SDZ026-031-072-073-112215-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
342 PM MDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 415 PM MDT...

At 342 PM MDT, trained weather spotters reported a strong
thunderstorm over Rapid City, moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black
Hawk, Summerset, and Rapid City Airport.

This Includes Interstate 90 in South Dakota between Mile Markers 51
and 67.

LAT...LON 4407 10335 4408 10336 4412 10337 4418 10335
      4420 10303 4399 10308
TIME...MOT...LOC 2142Z 278DEG 20KT 4412 10327

Eagan

The radar

The Rapid City radar (KUDX), 37 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Custer

When
July 11, 2:49 PM MST
Where
Custer County, 3.69 mi ESE of Folsom
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.796, -102.804

Thunderstorm Wind, Custer

When
July 11, 2:49 PM MST
Where
Custer County, 3.69 mi ESE of Folsom
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.796, -102.804

The spotter estimated wind gusts near 70 mph.

Thunderstorm Wind, Pennington

When
July 11, 3:00 PM MST
Where
Pennington County, Scenic
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.780, -102.550

Wind gusts were estimated at 70 mph.

Thunderstorm Wind, Pennington

When
July 11, 3:00 PM MST
Where
Pennington County, 4 mi W of Scenic
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.780, -102.630

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
July 11, 3:50 PM MST
Where
Oglala Lakota County, 14.49 mi NE of Rockyford
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.638, -102.282

The public estimated wind gusts at 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700033, 700034, 700035, 700036, 700037.